Drug Policy

Study: Fentanyl Myths Shared More Online than Truth About Drug

There are plenty of news articles containing false information about fentanyl online. One myth about the drug is that people are in danger of experiencing an overdose and dying from touching it. This particular story has appeared so much that it has become common knowledge. Unfortunately, it has been shared much more often than stories trying to explain that this is untrue, according to the results of a new study conducted by researchers at Northeastern University in Boston.

Fentanyl Facts and Figures

• Fentanyl is a synthetic opioid. This means it is manufactured in a laboratory as opposed to being derived from a natural source.
• It is 50-100x more potent than morphine.
• Fentanyl is used in hospitals to treat post-surgical patients experiencing severe pain. It may also be prescribed for some patients living with chronic pain who have developed a tolerance for other opioids. A tolerance occurs when someone has to take a higher dose or take a drug more frequently to get the desired result.
• Fentanyl and other opioids are the types of drugs responsible for the most overdose deaths in the US. In 2010, 14.3% of opioid-related deaths involved fentanyl. By 2017, that figure had jumped to 59%.

Illicit Form of Fentanyl Mixed with Heroin, Other Drugs

An illicit form of fentanyl has been introduced to the heroin supply in major cities over the past several years. Fentanyl is both stronger and cheaper than heroin (another opioid). Drug dealers used it to cut the heroin. Overdose rates soared among users who were not used to taking fentanyl-laced heroin as a result.

Professor Leo Beletsky, who is the lead author of the study which was published recently in the International Journal of Drug Policy, stated that fentanyl was “scary enough without making stuff up.” The professor of law and health sciences at Northeastern University went on to say that the public health implications of having fentanyl in the drug supply have been “absolutely catastrophic.”

Media Shares Misinformation About Fentanyl

The researchers examined 551 news articles on fentanyl overdoses published between 2015-2019. Of the articles looked at for the study, 506 were placed in the category of “spreading misinformation about fentanyl.” These articles contained information supporting the idea that either touching or inhaling a small amount of fentanyl is enough to cause an overdose or could even be fatal to first responders or the public.

These are the types of articles that gain traction and get shared on social media sites like Facebook. They end up being shared hundreds of thousands of times to an audience of close to 70 million people during the four-year period the researchers were examining.

Articles Dispelling Myths Get Less Attention

The other 45 articles in the study attempted to correct the misinformation about fentanyl. They only received about one-tenth of the exposure of the articles with the misinformation. Professor Beletsky explained that the myth that someone can overdose simply by touching fentanyl is definitely false, but it is one that is still being shared most often online. He continued by saying that a lot of the misinformation is spread by reporters who repeat encounters from law enforcement officers with fentanyl without getting further information from addiction experts.

Several articles in the study contain accounts of police officers encountering fentanyl (or an unknown powder that the officer believes is fentanyl). The officer experiences a physical reaction at the time. In some instances, their symptoms are consistent with panic attacks (shortness of breath, loss of blood flow to the face, and disorientation) but not a drug overdose. Keep in mind that fentanyl can’t be absorbed through the skin in sufficient quantities to cause an overdose.

Symptoms of opioid overdose can include the following:

• Blue or grey appearance to skin
• Lack of responsiveness to outside stimuli
• Loss of consciousness
• Slow, erratic pulse (pulse may become undetectable)
• Slow, shallow breathing (breathing may stop)

First Responders and Public May be Influenced by Misinformation

If first responders and bystanders are being influenced by the misinformation being published online, they may hesitate to offer assistance to someone who has overdosed on fentanyl. This may lead to severe consequences for the overdose victim.

Professor Beletsky calls on advocates to do their part to educate the public and reporters about the misinformation being reported in the media. They have a role to play in correcting the record in the articles that are spreading myths about fentanyl.

Sources:

drugabuse.gov/publications/drugfacts/fentanyl
medicalxpress.com/news/2020-09-myths-fentanyl-prolifically-online-articles.html